Texas, 2004

Flash Flood in Texas, August 20, 2004

August 20, 2004 · NWS SJT · 1 event in 1 county or zone

Nine people rescued by firefighters from vehicles stalled in high water. At least 30 streets closed due to flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Nine people rescued by firefighters from vehicles stalled in high water. At least 30 streets closed due to flooding. Two homes flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 20, 2:02 AM CST, 58 minutes earlier.

Area forecast discussion, Aug 20, 2:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 AM CDT FRI AUG 20 2004

.SHORT TERM...
A LOT OF WEATHER HAPPENING FOR AUGUST. COLD FRONT WAS ALONG I-20 AT 3
AM...WITH STORMS WITH HEAVY RAINS MOVING INTO THE ABILENE AREA.
LARGE MCS (STORM COMPLEX) DEVELOPED IN EASTERN NEW MEXICO
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT AND NE/E SURFACE WINDS. THIS
COMPLEX OF STORMS HAD MOVED THROUGH LUBBOCK...AND WAS MOVING EAST.
ANOTHER COMPLEX OF STORMS WAS AFFECTING THE BROWN COUNTY WITH VERY
HEAVY RAINFALL.

WILL ISSUE A FLASH FLOOD WATCH ALONG AND NORTH OF ROBERT LEE...
BALLINGER...SAN SABA LINE UNTIL 4 PM. THESE AREAS MOST LIKELY TO SEE
HEAVY RAINFALL TODAY (PARTICULARLY THIS MORNING) AS MCS SWEEPS
EAST. THIS AREA IS ALSO HAS SATURATED GROUNDS DUE TO EARLIER HEAVY
RAINFALL.

ETA MODEL DIFFERS WITH THE GFS TODAY. THE ETA BEING MUCH WETTER. IT
ALSO MOVES FRONT SOUTHWARD FASTER. IT ALSO HAS HIGHER POPS FOR
TONIGHT AND SATURDAY NIGHT. HIGHER ETA POPS MAINLY DUE TO A COUPLE OF
LATE NIGHT MCS...NOT GENERATED BY GFS MODEL. WILL TREND TOWARD ETA AS
IT MORE CORRECTLY DEFINED THE MCS AND FRONT THIS MORNING.  THAT
SAID...MCS DEVELOPMENT NOTORIOUSLY DIFFICULT TO FORECAST.

&&

.LONG TERM...
NORTHWEST FLOW BECOMES MORE ZONAL BY SUNDAY...CONSEQUENTLY LITTLE IN
THE WAY OF MCS DEVELOPMENT. WILL KEEP SLIGHT CHANCES OF
THUNDERSTORMS ON SUNDAY...THEN DRY LATER IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  67  88  70 /  70  40  20  30
SAN ANGELO  91  70  91  70 /  40  30  20  30
JUNCTION    93  72  93  71 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALONG AND NORTH OF A ROBERT LEE...BALLINGER...
BRADY TO SAN SABA LINE UNTIL 4 PM. THIS INCLUDES ABILENE.

&&

04
Hazardous weather outlook, Aug 19, 12:47 PM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 PM CDT THU AUG 19 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-201846-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
147 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE INTO THE OVERNIGHT HOURS ACROSS WEST CENTRAL TEXAS...MAINLY
ALONG AND NORTH OF AN OUTFLOW BOUNDARY FROM SAN ANGELO TO SAN SABA.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED...PRODUCING AN ADDITIONAL 1 TO
3 INCHES OF RAIN IN SOME LOCATIONS. THIS RAIN WILL FALL ON ALREADY
SATURATED GROUND AND MAY CAUSE LOCALIZED AREAS OF FLASH FLOODING. IN
ADDITION TO THE VERY HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL
HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

A WEAK FRONTAL BOUNDARY ACROSS THE PANHANDLE AND OKLAHOMA THIS
AFTERNOON WILL SLIP SOUTHWARD INTO WEST CENTRAL TEXAS BY FRIDAY
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH A
FEW STORMS PERHAPS REACHING SEVERE LIMITS. LARGE HAIL AND VERY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

07

In the hours before

Special weather statement, Aug 19, 10:43 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1143 PM CDT THU AUG 19 2004

TXZ099-200545-
THROCKMORTON TX-
1143 PM CDT THU AUG 19 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ALERT...

AT 1137 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF ELBERT...OR ABOUT 12 MILES SOUTHEAST OF SEYMOUR...MOVING SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELBERT AT 1215 AM
CDT.

BE PREPARED FOR WINDS NEAR 50 MPH...SMALL HAIL...VERY HEAVY RAIN...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
August 20, 3:00 AM CST to 3:13 AM CST
Where
Taylor County, Abilene
Reported by
NEWSPAPER
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419884.